• question-icon

    How can stinging pain in the lower legs be treated?

default
Posted on Tue, 29 Aug 2017 in Medicines and Side Effects
Question: I am a 60 yo Caucasian female with a feeling of burning/stinging pain in my lower legs from below the knee to feet as well as forearms and hands. Pain is worse in legs with more than 2 hrs of walking and stays confined to lower legs. Pain is increased in legs and forearms hands and feet after consecutive days of long hours sitting while working on computer. In addition I notice with the sitting -I then have swelling of both legs to point of lower thighs and around knees feel tight, and fingers feel stiff. I have constant feeling of numbness in my toes and fingers, toes are worse. I have diffuse tenderness of muscles all over with palpable cystic feeling like knots over rib cage, abdomen, arms and legs. On rib cage these can be varying and some will have exquisite pain to palpation. The pain pattern that occurs with arms and legs are more along a stringy type vs lumpines's felt with the abdomen and rib cage. There are areas that can have exquisite pain in arms particularly around elbows as well as in thigh area when pressure is applied or palpated using fingertips. These symptoms have been getting gradually worse since having completed
treatment for triple negative breast cancer diagnosed and treated in 2009. I had a left mastectomy followed by taxol x 12 and FEC x4. From the first dose of taxol on, I felt like my feet were being crushed between 2 boulders. I did receive nerve blocks for left side intercostal neuralgia in 2011. The neuralgia was diagnosed following/same time as laprascopic cholecystectomy. Left side was accessed during gallbladder surgery due to Roux end y gastric bypass in 2004. Recently I had a 2nd emg/ncv study and was told by neuro who did exam that there was some small nerve fiber damage. I have not received the final report yet. I have had MRIs of lumber spine and thoracic spine with typical age related degeneration noted. One other symptom that is very bothersome is excessive sweating with activity such as grocery shopping, cleaning house to point of being drenched however I am cool to touch- this started about 3- 4 years ago. It does not occur at rest or while sleeping. It is not a hot flash as once it starts it is ongoing until I sit for several minutes. It can also occur after getting out of shower while getting dressed. Currently I have been diagnosed and take medication for HTN, Refractory Restless Legs Syndrome, Hypothyroid, and Chemobrain. I would like to know of what type of MD will take the time to look at the whole picture and not their little piece of the pie and not brush me off. If anyone has any diagnoses that should be considered to rule out that would be appreciated as well. It is getting to the point of why bother or perhaps I should find a physician who practices in oriental/non- western medicine. Thank you
doctor
Answered by Dr. Prof. Kunal Saha 3 hours later
Brief Answer:
Could be due to peripheral neuropathy

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone carefully through your query and understand your concerns. Your symptoms seem consistent with peripheral neuropathy. I would need to ask you if you are a diabetic. Deficiency of Vitamin B12 could also give rise to such a presentation. Taking methylcobalamine (Vitamin B12) 1500 mcg supplement per day for at least a couple of weeks should help in improving the situation.

If that does not help let me know and I will help you find a physician who practices oriental medicine.

Let me know if I could help further.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prof. Kunal Saha 4 hours later
Thank you for your response. No I am not diabetic. I do take B12 off and on and a multi vit. I figure the burning and pain is peripheral neuropathy especially as the emg/ ncv shows small nerve fiber damage. I wasn' sure if the extensive hours at the computer which really makes my legs and arms/ hands hurt would be due to peripheral neuropathy or not as this has been occuring the past few months when i have long days. I did not have this issue in the past. Also thoughts on the excessive sweating as this is very bothersome. This started about 3 years ago. I know taxol is most likely what contributed to the peripheral neuropathy but did not know if it played a role in the sweating issue. I would just like to get some relief
doctor
Answered by Dr. Prof. Kunal Saha 9 hours later
Brief Answer:
The problems are hard to deal with

Detailed Answer:
Thanks for writing back and for providing updates. The peripheral neuropathy is hard to deal with. Taking methylcobalamine supplements is all you can do. I doubt if taking multivitamins would help.

It would be difficult to relieve the sweating. You can stay under air conditioning but I cannot suggest a better way out.

Let me know if I could help.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Prof. Kunal Saha

General & Family Physician

Practicing since :1954

Answered : 4439 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Intercostal neuralgia

doctor1 MD

My 8 yr old son began complaining of chest pain this season. It often causes him to have to ask to be taken out of the game and he can't keep up...

doctor1 MD

I have severe COPD . When lying down or sitting I can manage my breathing and have no pain and minimal discomfort. As soon as I stand up, it feels...

doctor1 MD

Hi, I do have pain for 4 days left side under ribs travel pain reflect or radiatin to the back really sharp in some position ,I saw family Dr said...

doctor1 MD

Hello, During the last three months I suffered from flu, I took two antibiotics, herbs and all traditional medicines for sore throt, running nose...

Get personalised answers from verified doctor in minutes across 80+ specialties

163 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Prof. Kunal Saha
  • Q - Suggest treatment for severe loose motion

  • Q - Is there any cure for degenerative mucoid cyst associated with...

  • Q - Suggest treatment for chronic severe diarrhea and stomach pain

  • Q - Does Klonopin of a different brand cause any adverse reactions?

  • Q - What causes unusual sweating?

  • Q - Suggest treatment for joints pain in a person with IBS

  • Q - What are the side effects of Superglue injection?

  • Q - Suggest remedy for excessive dryness in mouth

  • Q - Is restarting of Casodex advisable after stopping it?

  • Q - Suggest treatment for severe constipation

backtotop2